Mucosal melanoma is a rare subtype of melanoma and represents a unique diagnosis and treatment challenge. Immune-checkpoint inhibitors (ICIs) have revolutionised metastatic melanoma treatment, and one of the leading regimens is the combination of ipilimumab (anti-cytotoxic T lymphocyte-associated antigen 4: CTLA4) and nivolumab (anti-programmed cell death protein 1: PD1). We report a case of a patient with metastatic mucosal melanoma treated with ipilimumab and nivolumab who developed multiple immune-related adverse events (irAEs) including uveitis, type I diabetes complicated by diabetic ketoacidosis, destructive thyroiditis, hepatitis and vitiligo. Endocrinopathies including type 1 diabetes and hypothyroidism were treated with insulin and levothyroxine. Hepatitis was responsive to steroids. She had sustained complete response 12 months after discontinuation of the combination therapy. With the wide usage of ICIs in multiple types of malignancies, it is important for general practioners to recognise common and serious irAEs due to ICIs.
- skin cancer
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors Conception and design: YC, MZA and KS; Provision of study materials and patients: KS is the primary oncologist; Chart review and data collection: YC and MZA; Data analysis and interpretation: YC, MZA and KS; manuscript writing: all authors; final approval: all authors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.